Alert archive / Alabama / Flash Flood Warnings in 2003
Flash Flood Warning 30, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at May 16, 2003, 4:49 PM CDT for Cullman County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2003, 4:49 PM CDT (21:49 UTC)
- Expired
- May 16, 2003, 8:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County Cullman County, AL
The radar
The Birmingham radar (KBMX), 111 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 911 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 639 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KHUN 162152 FFWHUN ALC043-170100- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HUNTSVILLE AL 449 PM CDT FRI MAY 16 2003 THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A * FLASH FLOOD WARNING FOR... CULLMAN COUNTY IN NORTH CENTRAL ALABAMA * UNTIL 800 PM CDT * AT 449 PM CDT...WEATHER SERVICE RADAR INDICATED VERY HEAVY RAINFALL WAS OCCURRING AROUND THE GARDEN CITY AREA NEAR HIGHWAY 31... MOVING EAST AT 20 MPH. * SOME LOCATIONS AFFECTED INCLUDE... CULLMAN...GOOD HOPE...GARDEN CITY AND HANCEVILLE DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3427 8709 3394 8705 3405 8677 3427 8657 $$ SS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at May 16, 3:13 PM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, May 16, 3:13 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 313 PM CDT FRI MAY 16 2003 THUNDERSTORMS NOTED EARLIER TODAY HAVE REACHED NW ALABAMA OVER THE LAST HOUR...WHILE STRONG STORMS WERE AFFECTING MADISON COUNTY. THESE STORMS AND POSSIBLY MORE WILL BE SOMETHING TO CONTEND WITH THE REST OF THIS AFTERNOON AND EVENING. WATER VAPOR SATELLITE LOOP INDICATED A STRONG UPPER LOW OVER THE SOONER STATE. PRONOUNCED DRY SLOTTING AND DIFFLUENCE SOUTH OF THIS LOW EXTENDED TO WESTERN ARKANSAS. THE T-STORM COMPLEX CONTINUED TRACKING EAST OVER NW ALABAMA...WITH CLOUD TOP TEMPS IN THE LOWER -60S. 19Z SURFACE MAP INDICATED A GOOD INFLUX OF LOWER LEVEL MOISTURE OVERSPREADING THE REGION...WITH SURFACE UP TO THE LOWER 70S DCU AND MLS...WITH UPPER 60S LOCALLY. WILL NOT MAKE DRAMATIC CHANGES TO ON-GOING FORECASTS. THIS FIRST BATCH OF STORMS SHOULD BE FOLLOWED BY MORE EPISODES OF RAIN THIS WEEKEND AND EARLY NEXT WEEK. ALL MODEL PRECIP FORECASTS HAVE A FEW BANDS OF ACTIVITY MOVING ACROSS THE REGION. LOOKS LIKE MAY BE A BREAK OVERNIGHT AND EARLY SAT...BUT THE ACTIVITY WILL RESUME LATER TOMORROW AND CONTINUE OFF/ON FOR A FEW DAYS. QPF OUTPUT FROM NCEP... THROUGH NEXT WED RANGE UPWARDS OF 4 INCHES FOR THE TENNESSEE VALLEY. THUS A FLOOD WATCH MAY BE NEEDED DURING LATER SHIFTS IF A HEAVY PRECIP OCCURRENCE CONTINUES. LOCALLY FOR THE COUPLE OF DAYS...1-2 INCHES OF RAIN SO WILL HOLD OFF ON A FFA AT THIS TIME. FURTHER OUT...THE 12Z GFS CONTINUES THE PRECIP THROUGH MUCH OF NEXT WEEK. WITH THE FRONT COMING THROUGH ON WED...WILL DRY THINGS OUT FOR THURSDAY AND FRIDAY. MODEL OUTPUT STATS STILL CONTINUE PRECIP TO FRI ...BUT WILL GO FOR A MORE OPTIMISTIC...DRIER FORECAST AT THIS TIME. A FIRST GUESS OF TEMPS AND PRECIP FOLLOW... HUNTSVILLE 67/83 65/81 66 65755 SHOALS 66/82 67/83 65 55755 FT PAYNE 62/80 63/81 62 75755 CULLMAN 66/84 68/82 67 65755 .HUN...SVR TRW WATCH 394 FOR N/AL TIL 17/0000Z. BOYD
Hazardous weather outlook, May 16, 3:42 PM CDT, 1 hour 7 minutes before
ALZ001>010-016-170230- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 342 PM CDT FRI MAY 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA. .DAY ONE...(REST OF THIS AFTERNOON AND TONIGHT)... THE PROBABILITY OF HAZARDOUS WEATHER IS LOW AT THIS TIME. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE EASTERN HALF OF THE TENNESSEE VALLEY THROUGH THE REST OF THE AFTERNOON. A FEW OF THE STORMS...PARTICULARLY OVER JACKSON... CULLMAN...MARSHALL AND DEKALB COUNTIES MAY BE STRONG AT TIMES... PRODUCING BRIEF HEAVY RAINFALL AND FREQUENT LIGHTNING. SOME MINOR FLOODING OF AREA ROADS IS ALSO POSSIBLE EAST OF INTERSTATE 65 THIS AFTERNOON. MOST OF THE RAINFALL SHOULD END ACROSS THE AREA BY EARLY EVENING...WITH AREAS OF FOG DEVELOPING LATER TONIGHT. .DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)... A MOIST...UNSTABLE AIRMASS WILL PERSIST ACROSS ALABAMA THROUGH MONDAY. A NEARLY STATIONARY UPPER LEVEL STORM SYSTEM WILL REMAIN TO THE WEST OF THE STATE THROUGH THE WEEKEND...HELPING TO TRIGGER SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EACH DAY. THERE IS A POTENTIAL FOR PERIODS OF HEAVY RAINFALL THROUGH THE WEEKEND...AND SOME RENEWED FLASH FLOODING IS POSSIBLE. IN ADDITION...A FEW THUNDERSTORMS MAY BECOME SEVERE...WITH HAIL AND DAMAGING WINDS BEING THE MAIN THREAT. WEATHER WILL REMAIN UNSETTLED THROUGH EARLY NEXT WEEK...WITH PRECIPITATION STAYING IN THE PICTURE EACH DAY. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED TONIGHT. JTB
In the hours before
Special weather statement, May 16, 12:35 PM CDT, 4 hours 14 minutes before
ALZ001>003-161900- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1235 PM CDT FRI MAY 16 2003 ...SIGNIFICANT WEATHER ALERT FOR CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL... A LINE OF THUNDERSTORMS PRODUCING FREQUENT LIGHTNING AND POSSIBLE HAIL UP TO 1/2 INCH...WILL CONTINUE TO MOVE EAST AT AROUND 30 MPH ACROSS NORTHWESTERN ALABAMA THROUGH 2 PM. LOCATIONS AFFECTED THROUGH 2 PM WILL INCLUDE RED BAY...CHEROKEE...RUSSELLVILLE AND THE SHOALS AREA. IN ADDITION...BRIEF HEAVY RAINFALL WITH AMOUNTS UP TO UP TO AN INCH ARE POSSIBLE WITH THESE STORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS AND REDUCED VISIBILITIES IN STRONG THUNDERSTORMS THIS AFTERNOON. KW
Special weather statement, May 16, 1:50 PM CDT, 2 hours 59 minutes before
ALZ006-162000- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE HUNTSVILLE AL 150 PM CDT FRI MAY 16 2003 ...SIGNIFICANT WEATHER ALERT FOR CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL... THUNDERSTORMS ARE DEVELOPING OVER SOUTHWESTERN MADISON COUNTY. THESE STORMS ARE MOVING TO THE NORTHEAST AT 25 MPH AND ARE CAPABLE OF PRODUCING SMALL HAIL...FREQUENT LIGHTNING AND HEAVY RAINFALL. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...HUNTSVILLE...MOORES MILL...AND MERIDIANVILLE. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS AND REDUCED VISIBILITIES IN STRONG THUNDERSTORMS THIS AFTERNOON. KW
Special weather statement, May 16, 3:09 PM CDT, 1 hour 40 minutes before
ALZ009-162100- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE HUNTSVILLE AL 309 PM CDT FRI MAY 16 2003 ...SIGNIFICANT WEATHER ALERT FOR CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL... A LINE OF STRONG THUNDERSTORMS IN WESTERN JACKSON COUNTY ARE CONTINUING TO MOVE TO THE NORTHEAST AT 25 MPH. THESE STORMS ARE CAPABLE OF PRODUCING WINDS AROUND 40 MPH...FREQUENT LIGHTNING...AND BRIEF HEAVY RAINFALL. RAINFALL BETWEEN 1/2 AND 1 INCH IS POSSIBLE THROUGH 4 PM. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE... SKYLINE...SCOTTSBORO...AND WOODVILLE. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS AND REDUCED VISIBILITIES IN STRONG THUNDERSTORMS THIS AFTERNOON. KW
Special weather statement, May 16, 3:16 PM CDT, 1 hour 33 minutes before
ALZ016-162100- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE HUNTSVILLE AL 316 PM CDT FRI MAY 16 2003 ...SIGNIFICANT WEATHER ALERT FOR CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL... A LINE OF STRONG THUNDERSTORMS IN WESTERN CULLMAN COUNTY ARE CONTINUING TO MOVE TO THE EAST AT 25 MPH. THESE STORMS ARE CAPABLE OF PRODUCING WINDS AROUND 40 MPH...FREQUENT LIGHTNING...AND BRIEF HEAVY RAINFALL. RAINFALL BETWEEN 1/2 AND 1 INCH IS POSSIBLE THROUGH 4 PM...WITH RAINFALL IN EXCESS OF 1 INCH WITH STRONGER STORMS. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...NEW HOPE... CULLMAN...AND SOUTH VINEMONT. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS AND REDUCED VISIBILITIES IN STRONG THUNDERSTORMS THIS AFTERNOON. DUE TO THE AMOUNT OF LIGHTNING EXPECTED WITH THESE STORMS...PLEASE REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE STORMS PASS THROUGH YOUR AREA. KW
Special weather statement, May 16, 3:27 PM CDT, 1 hour 22 minutes before
ALZ001>010-016-162045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 327 PM CDT FRI MAY 16 2003 ...THE SEVERE THUNDERSTORM WATCH FOR LAUDERDALE...COLBERT...FRANKLIN AND LAWRENCE COUNTIES HAS BEEN CANCELLED... THE THREAT FOR SEVERE THUNDERSTORMS IN THESE COUNTIES HAS ENDED. A FLASH FLOOD WARNING REMAINS IN EFFECT FOR LAWRENCE COUNTY UNTIL 6 PM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR LIMESTONE... MORGAN...MADISON...CULLMAN...MARSHALL...JACKSON...AND DE KALB COUNTIES UNTIL 7 PM CDT... TROUTMAN
Local storm report, May 16, 4:11 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
411 PM CDT FRI MAY 16 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0210 PM BELGREEN AL WIND DAMAGE
05/16/03 FRANKLIN TRAILER DAMAGED BY WIND
ON HWY 52 NEAR GLASGOW
QUARTERS.
0229 PM RUSSELLVILLE AL FLASH FLOOD
05/16/03 FRANKLIN WATER COVERED ROADS IN
AREAS EAST OF RUSSELVILLE
ON COUNTY ROAD 77 AND
STATE HIGHWAY 243
0240 PM HAZEL GREEN AL WIND DAMAGE
05/16/03 MADISON ONE TREE DOWN BETWEEN
HAZEL GREEN AND NEW
MARKET ON BUDDY
WILLIAMSON ROAD
0255 PM SPEAKE AL FLASH FLOOD
05/16/03 LAWRENCE SPEAKE COMMUNITY WATER ON
ROADS UP TO TIRES.
0257 PM MOULTON AL FLASH FLOOD
05/16/03 LAWRENCE WATER REPORTED OVER ROAD
ABOUT 5 MILES WEST OF
MOULTONThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 1:26 PM CDT | Severe Thunderstorm Warning | HUN | Franklin | 34 min |
| May 16, 2:55 PM CDT | Flash Flood Warning | HUN | Lawrence | 3 hr |
Nearby
Flash Flood Warnings in Alabama, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.